Pennsylvania, 2022Hail and Damaging Winds in Pennsylvania, July 22, 2022
July 22, 2022 · NWS BGM · 6 events in 4 counties and zones
A weak disturbance moved through Northeastern Pennsylvania during the afternoon. The environment was unstable enough to support some severe thunderstorms that produced damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moved through Northeastern Pennsylvania during the afternoon. The environment was unstable enough to support some severe thunderstorms that produced damaging wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 1:15 PM EST, 31 minutes earlier.
Area forecast discussion, Jul 22, 1:15 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
215 PM EDT Fri Jul 22 2022
.SYNOPSIS...
Isolated to scattered thunderstorms are developing this
afternoon mainly in south central NY and northeast PA. A couple
of the stronger storms could contain small hail and isolated
damaging wind gusts. Saturday into Sunday, the heat returns with
highs in the upper 80s to low 90s and heat index values
approaching the mid to upper 90s.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
1230 pm update...
The radar is back. The better moisture with the dying showers
earlier has now moved into the eastern counties. This has helped
showers, some with heavy rain, to form. The cap is gone
everywhere. Limiting factors will be mid level lapse rates, wind
shear for now, and lack of deep moisture. Minor changes.
820 am update...
Added chance pops for Steuben county this morning as a dying
cluster of showers slowly moves east. Otherwise minor changes.
Showers and thunderstorms are still expected to form starting
midday.
615 AM Update...
Small changes to the temperatures as valleys radiated out to a
few degrees lower than the forecast lows. PoPs have not been
adjusted yet but watching a persistent cluster of showers and
thunderstorms moving through NW PA. If this can hold together
then NEPA may get some mid to late morning rain and the clouds
could limit heating and instability limiting our thunderstorm
potential this afternoon.
320 AM Update...
Clear skies this evening has allowed for lows to fall to about
10 degrees colder than where they were yesterday at this time.
Temperatures rise back into the upper 80s to low 90s this
afternoon. Todays temperatures were bumped up a couple of
degrees due to the dry soils and it is looking like lower dew
points will mix down once again this afternoon. The lower dew
points keeps heat indexes below heat advisory criteria but urban
areas could get close.
A weak 500 mb shortwave moves through this afternoon and with
around 1000 to 1500 J/kg of surface based cape and around 30
knots of bulk shear. The 0-1 and 0-3 km shear is below 15 knots
so most of the shear is elevated. Low level lapse rates are
going to be steep with the dry soils and deep mixing this
afternoon. A couple of storms could develop elevated cores if
they get tall enough with damaging wind gust possible as the
cores descend so a marginal risk has been issued by SPC for most
of our CWA. Given that the shortwave is passing through in the
afternoon and not as much dry air aloft relative to yesterday
there is a little higher confidence that there will be at least
a couple of stronger storms in the Twin Tiers region this
afternoon into the early evening.
Tonight will be another clear night with good radiational
cooling. Fog is likely wherever it rains. Valley fog will still
have a good chance of developing in the typical valley spots in
the upper Susquehanna river basin with the higher boundary layer
moisture tomorrow afternoon and evening. Saturday is shaping up
to be another hot day. Dew points will likely be a few degrees
higher than today and high temperatures also a degree or two
higher. Heat indexes will likely stay below advisory criteria
once again. A few pockets of slight chance of thunderstorms were
added to the grids in higher elevations of Steuben county into
the Finger Lakes region since there will be some weakly capped
instability and a terrain induced thunderstorm would be possible
in the late afternoon.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
215 PM update...
Main concerns in the short term are focused on the hot and
humid conditions expected Sunday...and the showers and
thunderstorms expected to push through the region late Sunday
and into Monday with slightly cooler temperatures.
A surface low will be lifting to the east/northeast from the central
Great Lakes into Quebec on Sunday with a trailing cold front
sweeping eastward into the Northeast and northern Mid Atlantic
region. Ahead of this cold front a very warm and humid air mass is
expected to develop and produce temperatures into the 90s for much
of central NY and ne PA. The warmest air will be felt throughout the
valleys and across the lake plain of the northern Finger Lakes where
mid to upper 90s are possible. Surface dew points are expected to
rise into the mid to upper 60s in the morning hours, and then as the
boundary layer deepens through the afternoon, mix out into the lower
to mid 60s during the peak heating of the day. Corresponding heat
index values will top out in the mid 90s to around 100. Heat
Advisories will likely be needed on Sunday.
The environment will be quite unstable by the afternoon with ML CAPE
values 1000-2000 J/kg and steep low level lapse rates. Deep layer
shear will be on the rise through the day as the upper trough and
surface cold front approach from the west. There is a marginal
threat for severe thunderstorms on Sunday given the unstable air
mass, deep shear, broad large scale lift, and sufficient moisture
all overlapping over the eastern Great Lakes. The timing of the
front/upper trough and the amount of inhibition from morning clouds,
along with relatively shallow mid level lapse rates may hinder the
potential for deep convection leading to severe storms.
There is expected to be a swath of rain with this incoming cold
front late Sunday into Monday. Some areas could see a decent amount
of rain. The initial push of rain may come as more scattered
convection, but the second round of showers and embedded weak storms
late Sunday into Monday may arrive in the form of more
stratiform/steady rain. A corridor of deep moisture will phase with
an axis of warm air advection and isentropic lift that should induce
a more steady widespread rainfall. Amounts will range from from a
half to 1.25 inches. A few isolated locations could see 1.5 to 2
inches by sunset Monday. Most areas are running 1-3 inches below
normal for the past 30 days, so hopefully this rain will provide
some needed relief.
The presence of clouds and rain on Monday will keep temperatures in
the upper 70s to mid 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
215 PM update
A few lingering showers and weak storms may be hanging around parts
of the Poconos and southern Catskills Monday night, but by late
Tuesday morning most of the region will be clear of precipitation.
Dry air will start to advect in from the west on Tuesday which will
act to scatter out most of the clouds. A flat ridge pattern takes
shape and continues into early Wednesday with quiet weather expected
and temperatures gradually warming back into the mid to upper 80s on
Wednesday after seeing some upper 70s and lower 80s on Tuesday. A
weakly amplified upper short wave will approach from the west late
Wednesday and Thursday, and act to trigger the next round of showers
and storms.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 pm Update...
Mostly VFR through 18z Saturday. Showers and thunderstorms have
formed but the coverage will be isolated. Have a tempo for
showers at AVP 21 to 24z. Sites in south central NY will
probably have one or two showers but restrictions not expected.
Late tonight valley fog will form. ELM could have restrictions
between 08 to 12z, especially if it rains towards sunset.
Saturday isolated showers possible again after 17z.
Southwest to west winds at 5 to 10 kts into the evening. Tonight
winds light and variable to calm. Saturday southwest winds will
be 5 to 10 kts again.
Outlook...
Saturday afternoon through Sunday morning...Mainly VFR; slight
chance for showers and thunderstorms for NY terminals starting
Saturday afternoon.
Sunday afternoon through Monday...Possible restrictions in
showers and thunderstorms. Most likely time Sunday afternoon and
evening.
Monday night through Wednesday...mainly VFR. Possible valley
fog at ELM.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...AJG/TAC
NEAR TERM...AJG/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Jul 22, 6:44 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
744 AM EDT Fri Jul 22 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231145-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
744 AM EDT Fri Jul 22 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hot weather returns Sunday with heat indexes approaching the mid to
upper 90s in valleys and urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 1:20 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
220 PM EDT Fri Jul 22 2022
PAZ047-221845-
Luzerne PA-
220 PM EDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of west central Luzerne
County through 245 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairmount Spgs, or 12 miles north of Berwick, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Muhlenberg, Nanticoke, Slocum, Shickshinny, New Columbus, Pond Hill,
Sweet Valley, Huntington Mills, Mountain Top and Pikes Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 7608 4111 7623 4114 7623 4113 7626
4115 7629 4120 7632 4130 7631 4130 7599
TIME...MOT...LOC 1819Z 284DEG 17KT 4123 7634
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JTCThunderstorm Wind, Luzerne
- When
- July 22, 1:46 PM EST
- Where
- Luzerne County, 1.7 mi ESE of Orange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.390, -75.890
Strong thunderstorm winds knocked down trees.
Thunderstorm Wind, Luzerne
- When
- July 22, 1:57 PM EST
- Where
- Luzerne County, 0.69 mi SW of Exeter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 41.312, -75.838
Strong thunderstorm winds knocked several trees down. One tree fell onto a truck.
Thunderstorm Wind, Wyoming
- When
- July 22, 2:44 PM EST
- Where
- Wyoming County, 0.69 mi N of Meshoppen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.630, -76.050
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Wyoming
- When
- July 22, 3:07 PM EST
- Where
- Wyoming County, 2.49 mi NE of Eastlemon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.600, -75.840
Strong thunderstorm winds knocked multiple trees down.
Thunderstorm Wind, Bradford
- When
- July 22, 5:32 PM EST
- Where
- Bradford County, Wysox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.770, -76.400
Strong thunderstorm winds knocked down several trees in the area.
Hail, Susquehanna
- When
- July 22, 6:00 PM EST
- Where
- Susquehanna County, 2.58 mi NW of Middletown Center
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.900, -76.130
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 22, 2022$635,000 · 1.5 in hail · 22 events
- Flash Flooding and Lightning Strikes in Louisiana, July 22, 2022$800,000 · 7 events
- Tornadoes and Damaging Winds in North Dakota, July 22 to 23, 2022EF1 · 43 events
- Damaging Winds in Utah, July 22, 2022$80,000 · 63 kt wind · 15 events
- Tornadoes and Hail in Kansas, July 22, 2022$23,000 · 1.75 in hail · 30 events
- Tornadoes and Flash Flood in Illinois, July 22 to 24, 2022EF0 · 40 events
- Hail and Damaging Winds in New York, July 22, 2022$37,000 · 50 kt wind · 11 events
- Heat in Kentucky, July 22 to 24, 202222 events
- Excessive Heat in Illinois, July 22 to 24, 202219 events
- Flash Flooding and Damaging Wind in South Carolina, July 22, 2022$15,000 · 50 kt wind · 3 events
- Excessive Heat in Missouri, July 22 to 24, 202211 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 22, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040696, 1040698, 1040699, 1040700, 1040702, 1040693.